Elaine Walters: PSA on Akathisia

Portrait of female body builder 50 years of age wearing lace bra and panty set
Elaine. Photo: Tony Ward, Copyright 2024

Text by Elaine Walters, Copyright 2024

.

PSA on Akathisia

.

A new woman showed up in our support group last week. She had healed from her Akathisia after being bedridden for years.  She had finally started her life again and was doing well for some time. Out of the blue, her Akathisia came back with a vengeance. It’s horrible.  It’s torture. Like you are burning from the inside.  It’s what makes you suicidal.  She put her head in her hands , sobbing, and said “my son just left me.  We were all going to do Christmas together. He said, mom, I can’t do this anymore” and walked out.  She is once again alone and suffering. That just lit a fire under me to do something.  I don’t have any fancy degrees or letters after my name and I’m not a great writer or public speaker.  If all I can do is spread awareness by sharing my story, then that is what I will do. I have always been super active and prior to this, I was the healthiest and strongest I’ve ever been in my life. My doctors believe long term use of the antidepressant Lexapro caused the condition.

Akathisia is a movement disorder characterized by a feeling of inner restlessness and a compelling need to be in constant motion. The main symptoms are:

  • A subjective feeling of inner restlessness that is often described as an intense urge to move or pace. Patients often report feeling uncomfortable when sitting or standing still.
  • Objective motor restlessness that is observed as repetitive, purposeless movements like rocking while standing or sitting, marching in place, shifting weight between legs, or pacing.
  • The inability to sit or stand still for long periods of time.
  • The symptoms are not voluntary or intentional movements. Patients feel driven to move.
  • The symptoms may improve somewhat with movement, but the inner sense of restlessness persists.
  • Symptoms are more prominent at rest and diminish with activity.
  • Symptoms may cause significant distress or impairment in functioning.

Akathisia can be a side effect of medications like neuroleptics, antidepressants like Lexapro, or other agents that block dopamine receptors. It may also occur as a result of medical conditions like iron deficiency anemia or withdrawal from substances like benzodiazepines. Treatment focuses on dealing with any underlying cause, adjusting medications if applicable, adding additional medications to counteract the akathisia, and providing symptomatic relief.

ABOUT THE AUTHOR: Elaine Walters is a professional photographer specializing in photographing her love for animals, especially horses. To access additional articles by Elaine Walters, link herehttps://tonyward.com/elaine-walters-fear-and-age-at-50/

Leave a Reply

Your email address will not be published. Required fields are marked *